Cold/Wind Chill, Douglas
- When
- January 5, 7:00 PM CST to January 6, 10:00 AM CST
- Where
- Douglas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.295, -96.154 (the zone’s center; the record gives no point)
Bitterly cold temperatures followed a winter storm that struck parts of southeast Nebraska and southwest Iowa a few days prior. Temperatures fell to zero or a little colder by 700 pm on the 5th and bottomed out between 5 below and 10 below zero over much of the region during the early morning hours on the 6th.
Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Bitterly cold temperatures followed a winter storm that struck parts of southeast Nebraska and southwest Iowa a few days prior. Temperatures fell to zero or a little colder by 700 pm on the 5th and bottomed out between 5 below and 10 below zero over much of the region during the early morning hours on the 6th. When combined with westerly winds around 10 to 15 mph, wind chill values of 20 below to 25 below were common throughout the region from around 700 pm on the 5th through 1000 am on the 6th.The extreme cold was responsible for the death of a 72-year-old Omaha woman who died of hypothermia on her own porch. The lightly dressed woman apparently went out to check on her car sometime after midnight and slipped on her way back into the house, possibly incapacitating her.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 5, 3:04 PM CST, 3 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 304 PM CST MON JAN 5 2004 .DISCUSSION... COLD HIGH PRESSURE HAS ENVELOPED THE CENTRAL PLAINS. OBSERVATIONS AROUND THE AREA INDICATE TEMPS ARE STRUGGLING TO GET INTO THE SINGLE DIGITS THIS AFTERNOON ACROSS NEB AND IA. FARTHER NORTH TEMPS ARE HOVERING AROUND -5 TO -15 BELOW IN ND. ALL THIS IS IN PART TO A POLAR LOW PRESSURE SYSTEM APPROACHING EASTERN HUDSON BAY WITH AN ASSOCIATED LONG WAVE TROF CUTTING THROUGH THE MID SECTION OF THE COUNTRY. AT THE SURFACE...A 1040MB HIGH PRESSURE CENTER AND CORE OF COLD AIR MASS WAS NEAR CENTRAL NEB AND VERY SLOWLY MOVING SOUTH. MAIN CONCERN FOR THIS PACKAGE IS TEMPERATURES WITH SIGNIFICANT SNOW COVER. NOT MUCH CHANGE PLANNED FROM PREVIOUS PACKAGE AS DRY WX CONTINUES UNTIL NEXT WEEKEND WITH SMALL CHANCES FOR SNOW RETURNING. LOOKING FOR TEMPS TO DROP TONIGHT TO THE COLDEST OF THE SEASON SO FAR AS SURFACE HIGH PRESSURE SLIPS SOUTH. MODELS IN GENERALLY GOOD AGREEMENT PUTTING THE HIGH OVER NORTHERN OK BY 12Z TUES. LOWS TONIGHT ARE FORECASTED TO GENERALLY BE AROUND -10 BELOW ACROSS THE CWA. NOT TOO SURE WINDS WILL DECOUPLE OVERNIGHT HERE AND EXPECT WINDS WITH WESTERLY COMPONENT OF 5 TO 10 MPH WILL HELP INHIBIT LOWS DROPPING ANY FURTHER. THIS WILL STILL PUT THE ENTIRE CWA IN ADVISORY CRITERIA FOR WIND CHILLS...SO WILL HEADLINE OVERNIGHT TIL ABOUT 15Z TUES. FOR TUESDAY...MODELS ADVERTISE WEAK RIDGING OVER THE WESTERN CONUS WITH THE MID LEVELS FALLING UNDER THE INFLUENCE OF INCREASING WAA. NEVERTHELESS...HIGHS WILL PROBABLY STRUGGLE TO MAKE IN OUT OF THE TEENS MOST AREAS AS SURFACE HIGH PRESSURE SLIDES EAST WITH THE ADVANCING UPPER LEVEL TROF AXIS. FOR THE REST OF THE WEEK... WILL GRADUALLY RAISE TEMPS IN ANTICIPATION OF CONTINUED SOUTHERLY FLOW WAA. BY THURSDAY...THE ETA AND GFS SHOW A WEAK COLD FRONTAL BOUNDARY PUSHING SOUTH THROUGH THE CWA AS RIDGING OVER THE WESTERN CONUS BEGINS TO AMPLIFY IN RESPONSE TO A DEEPENING LONG WAVE TROF OFF THE CALIFORNIA COAST. DONT EXPECT FRONT TO HAVE ADVERSE AFFECT ON TEMPS AS SNOW COVER DWINDLES BY THEN. AS FOR WEEKEND POPS...NOT CONFIDENT ENOUGH TO MAKE ANY CHANGES FROM GOING FCST. THE GFS DOES ADVERTISE A POTENT UPPER LEVEL WAVE PASSING THROUGH THE PLAINS WITH AN ASSOCIATED COLD FRONT PUSHING THROUGH. THEREFORE...SMALL WEEKEND POPS LOOKS REASONABLE FOR NOW. && .OAX...WATCHES/WARNINGS/ADVISORIES... .NE...WIND CHILL ADVISORY ENTIRE CWA TONIGHT. .IA...WIND CHILL ADVISORY ENTIRE CWA TONIGHT. && DEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 607 PM CST MON JAN 5 2004 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061200- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 607 PM CST MON JAN 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND MONONA COUNTY IN WESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY COLD TEMPERATURES...RUNNING ZERO TO 10 BELOW...WILL COMBINE WITH WEST TO NORTHWEST WINDS AT 10 TO 15 MPH TO PRODUCE WIND CHILL VALUES FROM 20 TO 30 BELOW THROUGH 10 AM TUESDAY. ARCTIC HIGH PRESSURE OVER THE AREA AND FRESH SNOWCOVER ARE RESPONSIBLE FOR THE BITTER COLD READINGS. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL NOT BE NEED TONIGHT OR TUESDAY. DERGAN
The national radar mosaic for the moment the first event began.
30 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Douglas | 2004-01-06 | 72 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381104, 5381105, 5381106, 5381107, 5381108, 5381109, 5381110, 5381111, 5381112, 5381206, 5381207, 5381208, 5381209, 5381210, 5381211, 5381212, 5381213, 5381214, 5381215, 5381216, 5381217, 5381218, 5381219, 5381220, 5381221, 5381222, 5381223, 5381224, 5381225, 5381226.